Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On the multiplicity of eigenvalues of
a vectorial Sturm-Liouville differential equation
and some related spectral problems


Authors: Chao-Liang Shen and Chung-Tsun Shieh
Journal: Proc. Amer. Math. Soc. 127 (1999), 2943-2952
MSC (1991): Primary 34A30, 34B24, 34B25, 34L05
Published electronically: April 28, 1999
MathSciNet review: 1622977
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that under certain conditions, a vectorial Sturm-Liouville differential equation of dimension \begin{math}n \geq 2 \end{math} can only possess finitely many eigenvalues which have multiplicity \begin{math}n\end{math}. For the case \begin{math}n=2\end{math}, we find a sufficient condition on the potential function \begin{math}Q(x)\end{math}, and a bound \begin{math}m_Q\end{math} depending on \begin{math}Q(x)\end{math}, such that the eigenvalues of the equation with index exceeding \begin{math}m_Q\end{math} are all simple. These results are applied to find some sufficient conditions which imply that the spectra of two potential equations, or two string equations, have finitely many elements in common, and an estimate of the number of elements in the intersection of two spectra is provided.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34A30, 34B24, 34B25, 34L05

Retrieve articles in all journals with MSC (1991): 34A30, 34B24, 34B25, 34L05


Additional Information

Chao-Liang Shen
Affiliation: Department of Mathematics, National Tsing Hua University, Hsinchu, Taiwan 30043, Republic of China
Email: shen@math.nthu.edu.tw

Chung-Tsun Shieh
Affiliation: Department of Mathematics, National Tsing Hua University, Hsinchu, Taiwan 30043, Republic of China
Address at time of publication: Department of Mathematics, Fu Jen Catholic University, Hsinchuang, Taipei, Taiwan 24205, Republic of China
Email: ctshieh@math.fju.edu.tw

DOI: http://dx.doi.org/10.1090/S0002-9939-99-05031-5
PII: S 0002-9939(99)05031-5
Keywords: Vectorial Sturm-Liouville differential equations, eigenvalues, multiplicity, spectrum, potential equations, string equations, Bessel functions
Received by editor(s): December 29, 1997
Published electronically: April 28, 1999
Communicated by: Hal L. Smith
Article copyright: © Copyright 1999 American Mathematical Society